Texas, 2004

Hail and Damaging Winds in Texas, June 5, 2004

June 5, 2004 · NWS LUB · 5 events in 5 counties and zones

3 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$75,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 2:48 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 2:48 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT SAT JUN 5 2004

.SHORT TERM...
ACTIVE EVENING IN STORE FOR MUCH OF THE TEXAS PANHANDLE EXTENDING
SOUTH THROUGH THE SOUTHERN AND LOW ROLLING PLAINS THROUGH SUNDAY
MORNING. SYNOPTIC FEATURES OF CONCERN INCLUDE A COLD FRONTAL
BOUNDARY EXTENDING FROM THE CO/NM BORDER TO THE KS/OK BORDER WITH
UPPER LEVEL FLOW REGIME OUT OF THE NORTHWEST. DRYLINE NOW LOCATED
RELATIVELY CLOSE TO THE WEST TX/NM BORDER WITH DRY AIR ADVECTING
EAST. MOISTURE POOLING WITH LOW LEVEL ADVECTION WORKING UP FROM
SOUTH CENTRAL TEXAS COUPLED WITH RESIDUAL OUTFLOW BOUNDARIES FROM
LAST NIGHTS MCS WILL FUEL THE FIRE.

ETA IS CERTAINLY THE MODEL OF CHOICE FOR THIS EVENING AND TONIGHT.
MODEL HAS VERY GOOD INITIATION WITH CONVECTION NOW FORMING OVER THE
CO/NM BORDER. ABUNDANT WIND SHEAR AND INSTABILITY ALONG THE DRYLINE
WITH PROGRESSION OF COLD FRONTAL BOUNDARY WILL AID IN THE
DEVELOPMENT OF AN MCS WHICH IS FORECAST TO INTENSIFY AND MOVE
THROUGH THE PANHANDLE THROUGH 03Z AND INTO THE LBB CWFA BETWEEN 04
AND 07Z. MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND VERY
HEAVY RAINFALL. WITH LOW LEVEL 850MB JET IN PLACE...MCS WILL BE LONG
LIVED AS IT SHOULD BE A REPEAT PERFORMANCE TO LAST NIGHTS EVENT.

BY SUNDAY AFTERNOON...COULD SEE ANOTHER ROUND OF STORMS ALONG THE
DRYLINE. WILL HAVE TO WAIT AND SEE WHAT HAPPENS TO RESIDUAL
BOUNDARIES FROM TONIGHTS EVENT. DECIDED TO LEAVE 20 POPS ACROSS THE
BOARD AND LET FURTHER SHIFTS EVALUATE.

AS FOR TEMPS AND OTHER PARAMETERS...NOT MUCH CHANGES MADE TO THE
DATABASE WITH PERSISTENCE BEING THE KEY OVER THE PAST COUPLE DAYS.

.LONG TERM...
COULD SEE A COUPLE THUNDERSTORMS LINGER INTO SUNDAY EVENING ALONG
ANY RESIDUAL BOUNDARIES. OTHERWISE HIGH PRESSURE WILL INCREASE ITS
EFFECT ON THE AREA FOR MONDAY AND TUESDAY. THIS SHOULD ALLOW WARM
TEMPERATURES TO CONTINUE. ON WEDNESDAY WE WILL SEE INCREASING
SOUTHWESTERLY FLOW AS A TROUGH DIGS INTO THE WESTERN US. THIS MAY
ALLOW THE DRYLINE TO BECOME ACTIVE WITH SLIGHTLY BETTER CHANCES OF
THIS OCCURRING ON THURSDAY AS ENERGY EJECTS INTO THE CENTRAL PLAINS.
BEYOND THURSDAY WE SEE THE FLOW BECOME MORE WESTERLY IN THE MIDDLE
LEVELS THROUGH THE END OF THE WEEK WITH SOME UNCERTAINTY AS TO HOW
MUCH MOISTURE WE WILL HAVE AVAILABLE. FOR NOW WILL KEEP POPS OUT OF
THE FORECAST. TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE LEVELS
THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       59  91  60  91 /  70  20  20  10
TULIA        61  91  63  91 /  80  20  20  10
PLAINVIEW    61  91  64  92 /  70  20  20  10
LEVELLAND    62  93  65  93 /  60  20  20  10
LUBBOCK      63  92  66  93 /  70  20  20  10
BROWNFIELD   63  95  67  93 /  60  30  20  10
CHILDRESS    65  91  68  94 /  70  30  20  10
SPUR         65  92  68  94 /  60  30  20  10
ASPERMONT    67  93  71  94 /  70  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/18
Hazardous weather outlook, Jun 5, 10:30 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SAT JUN 5 2004

TXZ021>044-061630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG
THE DRYLINE ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH
PLAINS. THE DRYLINE IS EXPECTED TO ADVANCE EASTWARD TO NEAR A LINE
FROM DIMMITT TO DENVER CITY DURING THE AFTERNOON. INCREASED
CONVERGENCE AND STRONG HEATING ALONG THE DRYLINE WILL COMBINE TO
ERODE THE CAP BY LATE IN THE AFTERNOON. ISOLATED SUPERCELLS WILL BE
POSSIBLE IN THE VERY UNSTABLE AIRMASS ALONG AND EAST OF THE DRYLINE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS AS THESE
STORMS MOVE SOUTHEASTWARD.

DURING THE EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME
WIDESPREAD ALONG AND BEHIND A COLD FRONT MOVING SOUTH THROUGH THE
TEXAS PANHANDLE. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE
CONVECTIVE SYSTEM WHICH WILL MOVE SOUTH ACROSS MUCH OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS FROM THIS COMPLEX OF THUNDERSTORMS.

LOCALIZED FLOODING MAY ALSO OCCUR THIS EVENING...ESPECIALLY ACROSS
THE EASTERN SOUTH PLAINS AND ROLLING PLAINS WHERE RECENT HEAVY RAINS
HAVE RESULTED IN SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS NORTHWEST FLOW
REMAINS OVER THE AREA AND VARIOUS SURFACE BOUNDARIES LINGER. WHILE
THE EXACT LOCATION OF INITIATION IS STILL IN QUESTION...STRONG
INSTABILITY ACROSS THE SOUTH PLAINS WILL ALLOW ANY STORMS THAT DO
FORM TO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WIND
SHEAR WILL BE MARGINAL FOR STORM ORGANIZATION SO THE SEVERE THREAT
IS NOT EXPECTED TO BE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

EJC

The radar

The Lubbock radar (KLBB), 28 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
June 5, 9:45 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.450, -101.633

Texas Tech West Texas Mesonet measured a gust to 64 mph.

Thunderstorm Wind, Crosby

When
June 5, 10:00 PM CST
Where
Crosby County, 8 mi SE of Crosbyton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.583, -101.150

Texas Tech West Texas Mesonet station measured a 58 mph gust 6 NW of White River Lake.

Thunderstorm Wind, Garza

When
June 5, 10:25 PM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.100, -101.533

Texas Tech West Texas Mesonet measured a gust to 59 mph.

Hail, Terry

When
June 5, 11:18 PM CST
Where
Terry County, 18 mi SW of Brownfield
Measured
1 in hail
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.000, -102.500

Lightning, Cottle

When
June 5, 11:45 PM CST
Where
Cottle County, Paducah
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Lightning struck a home resulting in major damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406806, 5406807, 5406805, 5406808, 5406809.